FDA Warns Again of Lymphoma Risk With TNF Blockers in Teens

Emma Hitt, PhD

Disclosures

April 14, 2011

April 14, 2011 — The US Food and Drug Administration (FDA) continues to receive reports of hepatosplenic T-cell lymphoma (HSTCL) in adolescents and young adults treated with tumor necrosis factor (TNF) blockers, azathioprine, and/or mercaptopurine, the agency said today.

HSTCL has been reported in patients taking immunosuppressive drugs for Crohn's disease, ulcerative colitis, psoriasis, and rheumatoid arthritis, according to an alert sent today from MedWatch, the FDA's safety information and adverse event reporting program.

Drugs associated with increased risk include the TNF blockers, a class of drugs that includes infliximab (Remicade, Centocor), etanercept (Enbrel, Amgen and Pfizer), adalimumab (Humira, Abbott Laboratories), certolizumab pegol (Cimzia, UCB), and golimumab (Simponi, Centocor Ortho Biotech Inc). The immunosuppressive drigs azathioprine and mercaptopurine may also be associated with increased risk.

"Although most reported cases of HSTCL occurred in patients treated with a combination of medicines known to suppress the immune system, including the TNF blockers, azathioprine, and/or mercaptopurine, there have been cases reported in patients receiving azathioprine or mercaptopurine alone," the FDA notes.

The FDA first warned of the increased risk for childhood and adolescent cancers associated with TNF blockers in 2008, and warnings were added to the product labels of these drugs in 2009. Warnings about HSTCL have now been added to the product labels for infliximab and adalimumab, and the product labels for azathioprine and mercaptopurine are being updated.

Healthcare professionals are advised to evaluate the potential risks and benefits of therapy carefully and discuss them with patients and caregivers.

The FDA advises clinicians to monitor patients for symptoms of HSTCL, which include splenomegaly, hepatomegaly, abdominal pain, persistent fever, night sweats and weight loss. Patients should also be made aware of these symptoms.

A higher incidence of lymphomas is associated with rheumatoid arthritis, Crohn's disease, ankylosing spondylitis, psoriatic arthritis, and plaque psoriasis, even in the absence of immunosuppressive drugs.

The FDA will continue to monitor the number of reported cases of HSTCL associated with these drugs and to communicate new safety information.

HSTCL is an aggressive cancer and is usually fatal.

More information is available at the FDA Web site.

Adverse events related to TNF blockers, azathioprine, and/or mercaptopurine should be communicated to MedWatch by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....